Hail, Hitchcock
- When
- May 16, 3:26 PM MST
- Where
- Hitchcock County, Culbertson
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.233, -100.833
4 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 16, 1:10 PM MST, 2 hours 16 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 210 PM MDT SUN MAY 16 2004 .DISCUSSION...MAIN FORECAST CHALLENGES ARE IN THE FIRST TWO DAYS...WITH SEVERE WEATHER AND A WIND ADVISORY TODAY...AND FRONTAL PASSAGE EARLY MONDAY. THE EXTENDED FORECAST CONTINUES TO FEATURE THIS FRONT WHICH WILL BECOME QUASISTATIONARY AND MEANDER BACK AND FORTH THROUGHOUT THE WEEK. ALL MODELS ARE IN GREAT AGREEMENT WITH A TROF DEVELOPING IN THE ROCKIES AND KICKING OUT DISTURBANCES WHICH SHOULD ENHANCE RAIN CHANCES IN THE EVENING AND OVERNIGHT WHEN COMBINED WITH MOISTURE POOLING AND MOVING WESTWARD ALONG AND NORTH OF THE STALLED FRONT. BEST RAIN CHANCES STILL APPEAR TO BE MONDAY NIGHT AND THURSDAY NIGHT. THEREFORE...SPENT LITTLE TIME ADJUSTING THE EXTENDED FORECAST TODAY...AND CONCENTRATED ON SHORT TERM. SOUTH WINDS ARE ALREADY MEETING WIND ADVISORY CRITERIA IN THE EASTERN COUNTIES OF NORTHWEST KANSAS. COMPLEX SURFACE PATTERN IS SET UP WITH A COLD FRONT SLIPPING THROUGH WESTERN NEBRASKA...INTERSECTING A DRYLINE NEAR OGALLALA. THE DRYLINE EXTENDS TO A SURFACE LOW NEAR LAMAR...THEN FIRMS UP OVER THE TEXAS/NEW MEXICO BORDER. A LOW LEVEL JET OVER CENTRAL KANSAS IS RESPONSIBLE FOR THE WIND ADVISORY...AND THE WINDS WILL NOT LET UP UNTIL LATE THIS EVENING WITH THE LLJ AXIS MOVES EAST. THE UPPER AIR PATTERN FEATURES FAST MOVING SHORTWAVE TROFS EMBEDDED WITHIN THE LARGER SCALE TROF OVER THE WESTERN U.S. MODELS ARE HAVING A VERY DIFFICULT TIME CATCHING THE TIMING AND STRENGTH OF THE EMBEDDED FEATURES...NOT TO MENTION THEIR AFFECT ON THE SURFACE PATTERN. THEREFORE...RELIED MAINLY ON OBSERVATIONAL DATA FOR THE FIRST 12 HOURS OF THE FORECAST. SPC SLIGHT RISK AREA COVERS THE ENTIRE TRI STATE AREA TONIGHT. ENVIRONMENT IS VERY FAVORABLE FOR SUPERCELL THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS. QUESTION IS THE LOCATION AND TIMING OF CONVECTION. ONE UPPER WAVE IS PASSING OVERHEAD THIS AFTERNOON. STORMS ARE FIRING IN THE SOUTH AND WEST WHERE THE SUN HAS PEAKED OUT. ELSEWHERE...ELEVATED CONVECTION AND THICK CIRRUS HAS CUT DOWN ON INSTABILITY FOR THE TIME BEING. THIS FIRST WAVE IS TIMED TO BE OUT OF THE AREA BY EARLY EVENING...BUT A SECOND WAVE IS FAST ON ITS HEELS. MOST LIKELY AREA FOR NEW DEVELOPMENT LATER THIS EVENING WILL BE SOUTH OF TRIBUNE ALONG THE CO/KS BORDER NEAR THE STATIONARY SURFACE LOW AND DRYLINE. THIS AREA WILL SEE THE MOST HEATING AND EARLIEST FORCING WITH THE SECOND UPPER WAVE. OTHER STORMS MAY ROLL OFF THE CHEYENNE RIDGE INTO NORTHEAST COLORADO AND SOUTHWEST NEBRASKA LATE THIS EVENING. THEREFORE...COULD NOT RULE OUT PRECIP ANYWHERE...ESPECIALLY WITH THE DRYLINE REMAINING STATIONARY OR EVEN RETREATING THIS EVENING. COLD FRONT SHOULD PROVIDE COOLER TEMPS TOMORROW...THEN THE FIRST CHANCE OF POST FRONTAL CONVECTION COMING IN MONDAY NIGHT. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...TORNADO WATCH FOR ALL COUNTIES UNTIL 03Z. WIND ADVISORY UNTIL 02Z FOR THOMAS...NORTON...SHERIDAN...GRAHAM AND GOVE. NE...NONE. TORNADO WATCH FOR DUNDY...HITCHCOCK...AND RED WILLOW. CO...NONE. && BURKE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1037 AM MDT SUN MAY 16 2004 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-171200- CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS- GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS- RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS- WICHITA KS-YUMA COUNTY CO- THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED BY LATE THIS AFTERNOON AND EVENING MAINLY EAST OF A HAIGLER NEBRASKA TO TRIBUNE KANSAS LINE. SOME STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS... ALONG WITH DANGEROUS CLOUD TO GROUND LIGHTNING. LOW LEVEL MOISTURE AND INSTABILITIES WILL INCREASE MAINLY ACROSS THE EASTERN PORTIONS OF THE TRI-STATE REGION AS SOUTH WINDS INCREASE AHEAD OF A DRYLINE EXPECTED TO DEVELOP NEAR THE COLORADO AND KANSAS BORDER BY LATE THIS AFTERNOON. AN UPPER LEVEL TROUGH WILL ALSO MOVE ACROSS THE HIGH PLAINS...AIDING THE DEVELOPMENT OF ISOLATED TO SCATTERED THUNDERSTORMS. A WIND ADVISORY IS IN EFFECT FOR NORTON...SHERIDAN...GRAHAM...AND GOVE COUNTIES THROUGH 9 PM CDT. SOUTH WINDS OF 20 TO 30 MPH WITH GUSTS TO NEAR 45 MPH ARE EXPECTED ACROSS THE STATED AREA. STRONG SOUTH WINDS AND HOT TEMPERATURES WILL BRING EXTREME FIRE CONDITIONS OVER NORTHWEST KANSAS AND EXTREME SOUTHWEST NEBRASKA TODAY. EXTREME FIRE DANGER MEANS FIRES START QUICKLY...SPREAD FURIOUSLY...AND BURN INTENSELY. ALL FIRES AREA POTENTIALLY SERIOUS. ALL OUTSIDE BURNING SHOULD BE AVOIDED IN AREAS WITH EXTREME FIRE DANGER. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ANOTHER CHANCE OF THUNDERSTORMS WILL BE FROM LATE MONDAY AFTERNOON INTO MONDAY NIGHT. THERE IS A SLIGHT CHANCE SOME OF THESE STORMS COULD BECOME SEVERE. ANOTHER CHANCE OF THUNDERSTORMS IS EXPECTED FROM TUESDAY NIGHT INTO SATURDAY. THE MAIN THREAT FROM THESE STORMS WILL BE CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED AFTER 2 PM MDT (3 PM CDT) EAST OF A HAIGLER NEBRASKA TO TRIBUNE KANSAS LINE. LOCKHART
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
327 PM MDT SUN MAY 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0250 PM HAIL 12 W WINONA 39.06N 101.47W
05/16/2004 1.00 INCH LOGAN KS PUBLIC
0250 PM HAIL 12 W WINONA 39.06N 101.47W
05/16/2004 1.00 INCH LOGAN KS PUBLIC
0250 PM HAIL 7 W WINONA 39.06N 101.38W
05/16/2004 1.00 INCH LOGAN KS TRAINED SPOTTER
0254 PM HAIL 5 W COLBY 39.39N 101.14W
05/16/2004 0.75 INCH THOMAS KS AMATEUR RADIO
0254 PM HAIL 1 S LEVANT 39.38N 101.19W
05/16/2004 0.75 INCH THOMAS KS AMATEUR RADIO
0255 PM HAIL 6 W COLBY 39.39N 101.16W
05/16/2004 1.00 INCH THOMAS KS AMATEUR RADIO
0255 PM HAIL 1 S LEVANT 39.37N 101.19W
05/16/2004 0.75 INCH THOMAS KS AMATEUR RADIO
0255 PM HAIL COLBY 39.39N 101.05W
05/16/2004 0.75 INCH THOMAS KS AMATEUR RADIO
0312 PM HAIL COLBY 39.39N 101.05W
05/16/2004 1.00 INCH THOMAS KS PUBLIC
0315 PM HAIL COLBY 39.39N 101.05W
05/16/2004 1.00 INCH THOMAS KS AIRPLANE PILOT
0315 PM HAIL 3 N COLBY 39.43N 101.05W
05/16/2004 1.00 INCH THOMAS KS LAW ENFORCEMENT
0325 PM HAIL 3 E COLBY 39.39N 100.99W
05/16/2004 0.75 INCH THOMAS KS TRAINED SPOTTER
&&
JDPRELIMINARY LOCAL STORM REPORT...COR
NATIONAL WEATHER SERVICE GOODLAND KS
336 PM MDT SUN MAY 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0250 PM HAIL 12 W WINONA 39.06N 101.47W
05/16/2004 1.00 INCH LOGAN KS PUBLIC
0250 PM HAIL 7 W WINONA 39.06N 101.38W
05/16/2004 1.00 INCH LOGAN KS TRAINED SPOTTER
0254 PM HAIL 5 W COLBY 39.39N 101.14W
05/16/2004 0.75 INCH THOMAS KS AMATEUR RADIO
0255 PM HAIL 6 W COLBY 39.39N 101.16W
05/16/2004 1.00 INCH THOMAS KS AMATEUR RADIO
0255 PM HAIL 1 S LEVANT 39.37N 101.19W
05/16/2004 0.75 INCH THOMAS KS AMATEUR RADIO
0255 PM HAIL COLBY 39.39N 101.05W
05/16/2004 0.75 INCH THOMAS KS AMATEUR RADIO
0312 PM HAIL COLBY 39.39N 101.05W
05/16/2004 1.00 INCH THOMAS KS PUBLIC
0315 PM HAIL COLBY 39.39N 101.05W
05/16/2004 1.00 INCH THOMAS KS LAW ENFORCEMENT
0315 PM HAIL 3 N COLBY 39.43N 101.05W
05/16/2004 1.00 INCH THOMAS KS LAW ENFORCEMENT
0325 PM HAIL 3 E COLBY 39.39N 100.99W
05/16/2004 0.75 INCH THOMAS KS TRAINED SPOTTER
JDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
352 PM MDT SUN MAY 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0340 PM HAIL 3 N RUSSELL SPRINGS 38.96N 101.18W
05/16/2004 1.00 INCH LOGAN KS CO-OP OBSERVER
&&
JDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
357 PM MDT SUN MAY 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0348 PM HAIL SELDEN 39.54N 100.57W
05/16/2004 0.25 INCH SHERIDAN KS LAW ENFORCEMENT
&&
JDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
412 PM MDT SUN MAY 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0401 PM HAIL 3 S MINGO 39.24N 100.96W
05/16/2004 0.75 INCH THOMAS KS PUBLIC
0407 PM HAIL MONUMENT 39.10N 101.00W
05/16/2004 1.50 INCH LOGAN KS NWS EMPLOYEE
&&
JDThe Goodland radar (KGLD), 122 km away, was scanning. The volume nearest the first event began at 22:27 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2004Every state in 2004This day in weather historyWarnings in Nebraska, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5403290, 5403291, 5403292, 5403293.